How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Family Physician Your Own Question
Family Physician
Family Physician, Doctor
Category: Medical
Satisfied Customers: 2592
Experience:  Emergency Medicine and Family Practice for over 26 years
Type Your Medical Question Here...
Family Physician is online now
A new question is answered every 9 seconds

I suffer with anaemia.. Am am currently taking iron supplement.

Customer Question

Hi... I suffer with anaemia.. Am am currently taking iron supplement. When i do take my iron, i noticed that my stool has a strong metal odor. What could be causing this? Is it normal?
JA: The Doctor will need to help you with this. Please give me a bit more information, so the Doctor can help you best. Is there anything else the Doctor should be aware of?
Customer: thank you, ***** ***** all
JA: OK. Got it. I'm sending you to a secure page on JustAnswer so you can place the $5 fully-refundable deposit now. While you're filling out that form, I'll tell the Doctor about your situation and then connect you two.
Submitted: 5 months ago.
Category: Medical
Customer: replied 5 months ago.
Hi,I would like to cancel my order and question. Please process a refund. Thank you.
Expert:  Dr. D. Love replied 5 months ago.
Hello from JustAnswer. This can occur with iron supplementation because the body does not absorb iron efficiently. In normal situations, the body will only absorb about 15% of oral iron intake. When someone is iron deficient, the percentage will typically increase, but the majority of the iron in the supplement will still be passed in the stool. This iron that is passed in the stool can alter the scent of the stool. It also can cause the stool to look black in color. Neither of these changes are worrisome. Therefore, there is no reason for you to be concerned about the metal odor that you have detected. If I can provide any additional information, please let me know.

Related Medical Questions